Kansas, 2017

Tornado and Hail in Kansas, March 6, 2017

March 6, 2017 · NWS ICT · 22 events in 7 counties and zones

A strong cold front and dry line intersected over areas of the Kansas Turnpike late in the afternoon and early evening of March 6th, 2017. A broken line of showers and thunderstorms developed along this front and moved across the Flint Hills, with reports of quarter size and damaging wind gusts to 75 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$131,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong cold front and dry line intersected over areas of the Kansas Turnpike late in the afternoon and early evening of March 6th, 2017. A broken line of showers and thunderstorms developed along this front and moved across the Flint Hills, with reports of quarter size and damaging wind gusts to 75 mph. Some of the worst wind damage occurred across Allen, County, Kansas where a swath of wind damage moved across areas from just south of Iola, Kansas to La Harpe, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 6, 5:27 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 6, 5:27 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
527 PM CST Mon Mar 6 2017

.SHORT TERM...(This evening through Thursday night)
Issued at 301 PM CST Mon Mar 6 2017

The cap was currently being breach across eastern Nebraska which was
in closer proximity to the upper PV wave/cooler air aloft. Storms
will eventually develop southward into eastern Kansas later this
afternoon/evening once the cooler air aloft moves over the
unstable low-level airmass. Storm initiation for our area looks to
be east the Kansas turnpike which will quickly race eastward.
There is a small window for a few tornadoes over southeast Kansas
if a storm can remain discrete. Otherwise we are expecting the
storms to quickly evolve into a line of storms as the cold front
over takes the initiating surface trough axis. Once this happens
the risk will be mainly damaging winds and large hail.

On Tuesday, deep mixing will give way to dry adiabatic lapses rates
in the 1000-850mb layer and allow stronger northwest winds aloft to
mix down to the surface in the afternoon. This will result in strong
winds again but not quite as strong as today, however central Kansas
could reach wind advisory levels and will hoist a headline for that
area. The combination of dry air and gusty winds will elevate the
grassland fire risk again for Tuesday afternoon. See fire weather
section below for more details. Dry weather conditions are expected
for Tuesday and Wednesday

Models show elevated moisture returning northward across Oklahoma
towards eastern Kansas for late Wednesday night into Thursday. This
looks to spark off some elevated storms for Thursday
afternoon/evening over southeast Kansas into Missouri.

.LONG TERM...(Friday through Monday)
Issued at 301 PM CST Mon Mar 6 2017

An active upper level northwest flow regime will be in place across
Kansas for this period with a couple more pronounced weather systems
moving across the central plains. Cooler air will back door its way
across Kansas from the northeast on Friday in the wake of the
Thursday upper wave, and become re-enforced for the weekend in the
wake of a second stronger upper level wave for Saturday. This second
system looks to increase the rain chances for mainly Friday night
into Saturday while it races through the northwest flow regime
aloft. Long range models show a third upper level wave racing across
the region for Sunday night into Monday but differ on the
positioning of this system which would affect possible precipitation
chances, therefore confidence is not as high for days 6/7 and will
keep precipitation chances lower.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 524 PM CST Mon Mar 6 2017

Very strong winds will ahead and behind the front will continue
into the late evening hours. Meanwhile thunderstorms will develop
along the cold front and race eastward across southeast Kansas
this evening. A few strong to severe storms will be possible and
could affect the CNU TAF site later this evening. Otherwise winds
will decrease later tonight and then increase again for tomorrow
with mainly a west direction.

&&

.FIRE WEATHER...
Issued at 301 PM CST Mon Mar 6 2017

Winds will remain extremely strong and gusty for this afternoon into
the evening hours with a red flag warning in effect until 8pm.
Meanwhile a strong cold front will race across the region tonight
with winds switching to the northwest. Strong gusty northwest winds
will combine with dry air and elevate the grassland fire risk once
again on Tuesday. Very high to extreme fire levels are expected and
a red flag warning has been hoisted for much of the region on late
Tuesday morning through the afternoon. Very high grassland fire
danger will affect the region again on Wednesday as the winds switch
back around to the south. The weather pattern will be changing for
Thursday into the weekend which will lower the risk for fire weather
across the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    33  65  35  70 /  10   0   0   0
Hutchinson      31  65  32  70 /  10   0   0   0
Newton          33  64  34  69 /  10   0   0   0
ElDorado        34  63  35  70 /  10   0   0   0
Winfield-KWLD   35  64  36  71 /  10   0   0   0
Russell         27  65  29  70 /   0   0   0   0
Great Bend      28  66  30  71 /   0   0   0   0
Salina          31  64  31  70 /   0   0   0   0
McPherson       30  64  31  69 /  10   0   0   0
Coffeyville     37  65  34  71 /  70   0   0   0
Chanute         36  63  33  70 /  70   0   0   0
Iola            36  63  34  70 /  60   0   0   0
Parsons-KPPF    37  64  34  71 /  70   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CST this evening for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

Wind Advisory until 8 PM CST this evening for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

Red Flag Warning from 11 AM to 6 PM CST Tuesday for KSZ032-033-
047>053-067>072-082-083-094>096.

Wind Advisory from 11 AM to 6 PM CST Tuesday for KSZ032-033-048-
049.

&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...CDJ
FIRE WEATHER...CDJ
Hazardous weather outlook, Mar 6, 3:41 PM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
341 PM CST Mon Mar 6 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
341 PM CST Mon Mar 6 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe thunderstorms with damaging winds up to 70 mph and large hail
up to two inches in diameter will be possible, mainly for locations
east of the Kansas turnpike. In addition there is also a chance for
a few tornadoes over southeast Kansas.

Extreme grassland fire danger and very strong winds will exist
across the entire area into the early evening hours. Please refer to
the Red Flag Warning and wind advisory that are in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The combination of strong gusty northwest winds and dry air will
create very high to extreme grassland fire danger levels on Tuesday
afternoon. Please see latest red flag warning and wind advisory
products for more details.

Very high grassland fire danger will be possible again for much of
the area on Wednesday afternoon.

The weather pattern will become more active later this week with
scattered thunderstorms possible Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across southeast Kansas through the
evening hours.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Jakub

In the hours before

Local storm report, Mar 6, 1:40 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
140 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     NON-TSTM WND GST JABARA AIRPORT          37.75N 97.22W
03/06/2017  M52.00 MPH       SEDGWICK           KS   ASOS

1035 AM     NON-TSTM WND GST 1 W PEABODY             38.17N 97.13W
03/06/2017  M51.00 MPH       MARION             KS   DEPT OF HIGHWAYS

1100 AM     NON-TSTM WND GST 8 N EL DORADO           37.94N 96.86W
03/06/2017  M52.00 MPH       BUTLER             KS   DEPT OF HIGHWAYS

1103 AM     NON-TSTM WND GST NEWTON AIRPORT          38.06N 97.27W
03/06/2017  M51.00 MPH       HARVEY             KS   AWOS

1130 AM     NON-TSTM WND GST 4 E MATFIELD GREEN      38.16N 96.49W
03/06/2017  M53.00 MPH       CHASE              KS   DEPT OF HIGHWAYS

1141 AM     NON-TSTM WND GST WINFIELD                37.27N 96.97W
03/06/2017  M54.00 MPH       COWLEY             KS   EMERGENCY MNGR

            WIND GUST OF 54 MPH MEASURED ON THE ROOF OF THE COWLEY
            COUNTY EMERGENCY OPERATIONS CENTER.

1211 PM     NON-TSTM WND GST COFFEYVILLE AIRPORT     37.10N 95.57W
03/06/2017  M51.00 MPH       MONTGOMERY         KS   ASOS

1219 PM     NON-TSTM WND GST STROTHER FIELD AIRPORT  37.16N 97.03W
03/06/2017  M53.00 MPH       COWLEY             KS   ASOS

1220 PM     NON-TSTM WND GST 1 N ELLSWORTH           38.75N 98.23W
03/06/2017  M51.00 MPH       ELLSWORTH          KS   MESONET

&&

VJP
Local storm report, Mar 6, 4:26 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     WILDFIRE         4 NW WILSON             38.87N 98.53W
03/06/2017                   RUSSELL            KS   LAW ENFORCEMENT

            EVACUATIONS TAKING PLACE IN THE TOWN OF WILSON.

&&

RBL

The radar

The Topeka radar (KTWX), 75 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 8 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Chase

When
March 6, 6:30 PM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.370, -96.540

Power poles were reported down.

Hail, Chase

When
March 6, 6:34 PM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.370, -96.540

Thunderstorm Wind, Butler

When
March 6, 6:40 PM CST
Where
Butler County, 1.14 mi SSE of El Dorado
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.804, -96.864

Damage was reported to a residence, where a screened in porch was torn off.

Thunderstorm Wind, Butler

When
March 6, 6:41 PM CST
Where
Butler County, 1.45 mi W of El Dorado
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.819, -96.897

Roof damage was reported to a house.

Thunderstorm Wind, Butler

When
March 6, 6:42 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.820, -96.860

Penny size hail was also reported along with the wind gust.

Hail, Butler

When
March 6, 6:45 PM CST
Where
Butler County, 0.69 mi N of Augusta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.690, -96.980

Hail, Butler

When
March 6, 6:59 PM CST
Where
Butler County, 2.76 mi N of Leon
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.720, -96.780

Hail, Butler

When
March 6, 7:04 PM CST
Where
Butler County, 2.18 mi W of Rosalia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.820, -96.660

Tornado, Butler

When
March 6, 7:05 PM CST to 7:06 PM CST
Where
Butler County, 1.78 mi WSW of Leon to 1.68 mi WSW of Leon
Rating
EF0
Path length
0.11 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
37.670, -96.810

A very brief tornado touchdown that slightly damaged an outbuilding.

Thunderstorm Wind, Woodson

When
March 6, 7:52 PM CST
Where
Woodson County, 7.62 mi N of Yates Center
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.990, -95.740

A trained spotter reported the gust.

Thunderstorm Wind, Allen

When
March 6, 8:12 PM CST to 8:40 PM CST
Where
Allen County, 4.74 mi NNW of Humboldt to 2.88 mi S of Moran
Measured
63 kt (72 mph) measured gust
Property damage
$100,000
Reported by
AWOS
Coordinates
37.880, -95.472

A large swath of wind damage occurred from just south of Iola, Kansas to just south of Moran, Kansas. A measured wind gust of 72 mph was recorded at the Iola airport, located south of Iola. There were also several locations that received damage from the strong winds. A mobile home was rolled over and destroyed. A metal barn was blown apart and downed with metal strewn across the area. A garage had it's doors blown in and the roof blown off due to the increase in pressure.

Hail, Chautauqua

When
March 6, 8:31 PM CST
Where
Chautauqua County, 1.1 mi W of Peru
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.080, -96.120

Thunderstorm Wind, Montgomery

When
March 6, 8:45 PM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.230, -95.710

A trained spotter reported the gust.

Hail, Montgomery

When
March 6, 8:52 PM CST
Where
Montgomery County, 1.77 mi SE of Caney
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
37.000, -95.930

Thunderstorm Wind, Montgomery

When
March 6, 8:54 PM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.230, -95.710

A trained spotter reported the gust.

Thunderstorm Wind, Montgomery

When
March 6, 8:56 PM CST
Where
Montgomery County, 4.31 mi NW of Cedar Bluff
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.120, -95.710

An amateur radio spotter reported the gust.

Hail, Montgomery

When
March 6, 8:58 PM CST
Where
Montgomery County, 2.16 mi SE of Caney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.000, -95.920

Thunderstorm Wind, Montgomery

When
March 6, 8:59 PM CST
Where
Montgomery County, Cherryvale
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.270, -95.550

Law enforcement reported the gust. Quarter size hail was also reported.

Hail, Montgomery

When
March 6, 9:00 PM CST
Where
Montgomery County, Cherryvale
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.270, -95.550

Wind gusts to 65 mph were also reported.

Thunderstorm Wind, Montgomery

When
March 6, 9:05 PM CST
Where
Montgomery County, 0.42 mi SSW of Coffeyville Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
37.094, -95.572

Thunderstorm Wind, Labette

When
March 6, 9:25 PM CST
Where
Labette County, 2.31 mi WNW of Valeda
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.060, -95.490

The emergency manager reported a tree down blocking the road.

Thunderstorm Wind, Labette

When
March 6, 9:27 PM CST
Where
Labette County, Labette
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.230, -95.180

A house had a partially collapsed roof, with the roof blown off of a machine shed. Also, numerous trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681693, 681694, 681695, 681696, 681697, 681699, 681700, 681701, 673956, 681702, 673958, 681707, 681708, 681709, 681710, 681711, 681712, 681713, 681715, 681714, 681716, 681717.